To the Editor.—We have read with interest the article by Kessler et al1 about hairy leukoplakia (HL) and zidovudine therapy. The authors suggest that, since spontaneous resolution of HL has not been reported, the disappearance of lesions in their two patients was probably due to zidovudine therapy. We offer some comments on this subject, based on our own experience.
Report of a Case.—Of 372 human immunodeficiency virus-positive patients we observed during a 4-year period, 55 (15%) presented with HL, diagnosed by clinical and/or histologie criteria. The characteristics of some of these cases were extensively described elsewhere.2 Thirty-six patients (12 patients with acquired immunodeficiency syndrome and 24 patients with preacquired immunodeficiency syndrome) were followed up for a minimum of 2 months. Lesions of HL disappeared in 10 (53%) of 19 patients receiving zidovudine for a mean period of 6 months and in 6 (35%) of 17 patients without zidovudine